Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 27, NWS Houston/Galveston, TX

August 6, 2006Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Aug 6, 2006, 6:43 AM CDT for Galveston County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 6:43 AM CDT (11:43 UTC)
Expired
Aug 6, 2006, 7:15 AM CDT
In force
32 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Galveston County, TX

The radar

The Houston radar (KHGX), 36 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3166 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 061144
TORHGX
TXC167-061215-
/O.NEW.KHGX.TO.W.0027.060806T1143Z-060806T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 AM CDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  GALVESTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 715 AM CDT

* AT 635 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A WATERSPOUT 
  APPROACHING THE SHORE. THIS WATERSPOUT WAS LOCATED 300 YARDS OFF 
  THE SEA WALL BETWEEN 9 AND 10 MILE ROAD AND WAS MOVING NORTHWEST 
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHERN GALVESTON COUNTY...
  CENTRAL GALVESTON COUNTY...

WATERSPOUTS ARE TORNADOES OVER THE WATER THAT CAN MOVE ONTO LAND 
AREAS. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2911 9492 2918 9479 2930 9489 2922 9501

$$
1 follow-up statement
000 
WWUS54 KHGX 061208
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
706 AM CDT SUN AUG 6 2006

TXC167-061216-
/O.EXP.KHGX.TO.W.0027.000000T0000Z-060806T1215Z/
GALVESTON TX-
706 AM CDT SUN AUG 6 2006

...THE TORNADO WARNING FOR GALVESTON COUNTY HAS BEEN ALLOWED TO
EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS MOVED ACROSS 
THE ISLAND TO THE MAINLAND. THE STORM WAS LOCATED ABOUT 3 MILES 
SOUTH OF HITCHCOCK AND WAS MOVING NORTHWEST AT 5 MPH.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL 
POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT 
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2911 9492 2918 9479 2930 9489 2922 9501

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Aug 6, 4:08 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 4:08 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
408 AM CDT SUN AUG 6 2006

.DISCUSSION...
THE UPPER LOW WILL AFFECT SE TX OVER THE NEXT COUPLE OF DAYS
BEFORE THE HIGH PRESSURE AREA REASSERTS ITSELF OVER THE LATTER
HALF OF THE WEEK. EARLY THIS MORNING THE LOW WAS LOCATED NEAR THE
SE LA COAST. THE GFS AND NAM HANDLED THE SYSTEM A BIT DIFFERENTLY
AND THE NAM LOOKED UNREALISTIC IN DEVELOPING A SURFACE LOW IN THE
GULF IN MOVING IT ONSHORE AND IN ITS AGGRESSIVE HANDLING OF THE
REMNANTS OF CHRIS DURING THE MID WEEK PERIOD. LIKED THE GFS WITH
THE HIGHER PW/S THOUGH LIKE THE NAM IT MAY HAVE THE UPPER LOW A
BIT TOO FAR SOUTH THIS MORNING.

WITH THAT IN MIND...THE MAIN FORECAST ITEM OF CONCERN FOR TODAY
AND MONDAY WILL BE RAINFALL COVERAGE AND AMOUNTS. LOCALLY HEAVY
RAINFALL IS POSSIBLE DUE TO FORECASTED PW/S NEAR 2.3 AND THE
PRESENCE OF DIFFLUENT FLOW ALOFT. (A PW OF 2.3 IS ABOUT 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR BOTH LCH AND CRP FOR THE FIRST PART OF
AUGUST.) WILL HAVE TO SEE HOW THINGS EVOLVE WITH THE UPPER LOW AND
IN THE THE MODEL RUNS LATER TODAY AS TO CONTINUING THE MENTION OF
LOCALLY HEAVY RAINFALL FOR MONDAY. THE COVERAGE SHOULD BECOME AT
LEAST 60 PERCENT BY MIDDAY TODAY AFTER THE CONVECTIVE TEMPERATURE
IS REACHED. THE FAR NORTHERN COUNTIES MAY SEE A BIT LESS
COVERAGE BECAUSE OF THE POSITIONING OF THE UPPER LOW. THERE WAS
MORE UNCERTAINTY ON MONDAY FOR COVERAGE AND AMOUNTS.

WILL MENTION THE POSSIBILITY OF SEVERE STORMS TODAY. THE COLDER
TEMPERATURES ALOFT AND THE POSITIONING OF THE UPPER LOW MAY HELP
PROVIDE THE POTENTIAL FOR WET MICROBURSTS. SEE THE SPC DISCUSSION
AND THE HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS.

TUESDAY SHOULD SEE EVEN LESS COVERAGE AS THE UPPER LOW DISSIPATES
AND THE HIGH PRESSURE ALOFT BEGINS MOVING TOWARD AR...NORTHERN
LA...AND EASTERN TX. ONLY EXPECT THE SEA BREEZE TO PROVIDE ANY
RAINFALL AFTER WEDNESDAY. TEMPERATURES SHOULD BE MUCH LOWER
TODAY AND MONDAY DUE TO CLOUD COVER. A RETURN TO THE HEAT OF THE
PAST FEW DAYS WILL OCCUR BY WEDNESDAY.

40

&&

.AVIATION...
MCS OVER LOUISIANA HAS SHIFTED WEST OVER SE TX AND IS IN THE
PROCESS OF DECAYING. WITH CONVECTIVE TEMPS IN THE MID/UPPER 80S
AND AN OUTFLOW BOUNDARY LYING ACROSS THE REGION...THINK TSRA WILL
REDEVELOP LATER THIS MORNING OR EARLY AFTERNOON. AGREE WITH SPC
REASONING REGARDING WET MICROBURSTS AND WILL TEMPO VRB25KT AT AREA
TAF SITES. 43

&&

.MARINE...
E-NE SFC FLOW WILL DEVELOP IN THE WAKE OF AN OUTFLOW BOUNDARY
MOVING ACROSS THE WATERS OVERNIGHT. AM EXPECTING THE FLOW TO
BECOME SE BY AFTERNOON. WIND SPEED/DIRECTION WILL BE MORE
DEPENDENT ON CONVECTION THAN THE ACTUAL WEAK PRESSURE GRADIENT IN
PLACE. WILL ADD WIND AND SEAS HIGHER IN AND NEAR TSRA AS MULTI-
CELL STORMS COULD ORGANIZE AND PRODUCE SOME HIGHER WIND GUSTS. GWW
STILL ADVERTISING SOME HIGHER THAN EXPECTED SEA HEIGHTS BY
TUESDAY. WILL MAINTAIN CURRENT FORECAST REGARDING SEAS FOR
TUESDAY. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      94  74  91  74  96 /  50  30  50  30  20
HOUSTON (IAH)              91  75  89  75  93 /  70  40  60  30  30
GALVESTON (GLS)            88  79  87  79  89 /  70  50  60  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 5, 10:06 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1006 PM CDT SAT AUG 5 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-061200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
1006 PM CDT SAT AUG 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...REST OF TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS...SOME STORMS POSSIBLY STRONG
TO SEVERE...WILL MOVE INTO EASTERN PORTIONS OF SOUTHEAST TEXAS LATE
THIS EVENING INTO EARLY SUNDAY MORNING. EXPECT HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING AS WELL WINDS GUSTS TO NEAR 50
MPH WITH THESE THUNDERSTORMS. IN ADDITION...SOME STORMS MAY
PRODUCE SMALL SIZE HAIL.

.DAYS TWO AND THREE...SUNDAY AND MONDAY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL. RAINFALL
AMOUNTS OF ONE HALF INCH TO AN INCH ARE EXPECTED. ISOLATED AMOUNTS
OF 2 TO 3 INCHES ARE POSSIBLE.

.DAYS FOUR THROUGH SEVEN...TUESDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:15 PM CDTSevere Thunderstorm WarningHGXPolk27 min
Aug 6, 12:31 AM CDTSpecial Marine WarningHGX84 min
Aug 6, 6:35 AM CDTSpecial Marine WarningHGX55 min
Aug 6, 9:16 AM CDTSpecial Marine WarningHGX59 min
Aug 6, 6:52 PM CDTSevere Thunderstorm WarningHGXWaller23 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.